Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 27, 2021Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 27, 2021, 4:17 PM MDT for Las Animas County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 4:17 PM MDT (22:17 UTC)
Expired
Jul 27, 2021, 5:00 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 122 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2640 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WWUS85 KPUB 272217
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
417 PM MDT Tue Jul 27 2021
 
COZ074-075-087-088-094-272300-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
417 PM MDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO AND LAS ANIMAS
COUNTIES UNTIL 500 PM MDT...

At 417 PM MDT, Doppler radar was tracking scattered thunderstorms 
over Las Animas County. These storms have been recorded producing 
40mph winds and locally heavy rainfall. Pea sized hail is possible 
too. 

Locations impacted include...
Trinidad, Walsenburg, Aguilar, Cokedale, Kim, Branson, Starkville,
Delhi, Gulnare, Raton Pass, Hoehne, Tyrone, Trinchera, Spanish Peaks,
Boncarbo, Model, Segundo, Thatcher and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3710 10500 3772 10492 3771 10406 3764 10406
      3764 10308 3700 10309 3699 10476
TIME...MOT...LOC 2217Z 138DEG 14KT 3760 10437 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 27, 2:53 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 27, 2:53 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
253 PM MDT Tue Jul 27 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 252 PM MDT Tue Jul 27 2021

Isolated showers and thunderstorms continue to develop this
afternoon mainly over and near the southern mountains, and within
weak surface trough near the Colorado and New Mexico border. Some
slight expansion in coverage and increase in intensity is possible
through the remainder of the afternoon and into early evening,
though expect storms to remain on the weaker side. If any burn scar
flash flooding were to occur through early evening, it would be
across the Spring burn scar. Isolated thunderstorms are again
possible on Wednesday, though really focused over the higher
terrain. Even warmer temps are expected Wednesday, with parts of the
plains expected to reach 100 degrees.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM MDT Tue Jul 27 2021

For Wednesday through Friday...there will be a chance of afternoon
and early evening thunderstorms over the central mountains. A few
storms will be possible over the eastern mountains and a very slight
chance over the I-25 corridor as well, but much more isolated in
nature.

For Saturday...scattered to numerous thunderstorms will develop over
much of the region and there could be localized flooding over the
burn scar areas, and possibly over the urbanized areas during the
evening. Some storms could become severe over the plains, with
strong gusty winds of up to 60 mph and hail of up to 1 inch or
greater being the biggest threat.

For Sunday through Monday...Scattered showers and thunderstorms will
develop across much of the region during the afternoon and evening
hours, some storms could become severe. Flash flooding will be
possible over the burn scar and urbanized areas.

Detailed discussion:

From Wednesday through Friday...

The ridge is going to begin to slightly retrograde back to the west
with the axis becoming more negatively tilted by Friday. This
feature, coupled with an upper level low over northern Mexico that
is also propagating towards the west and is allowing drier air on
the subsident side will keep most areas of our CWA warm and dry
throughout these days, as the brunt of the monsoonal moisture plume
remains further to the west. There will be the enough moisture to
allow for orographically induced convection over the central
mountains and there could be enough residual moisture as well to
cause a few storms to develop over the eastern mountains and over
the I-25 corridor as well, however, these will be much more isolated
in nature. With a strong ridge overhead and southerly flow over most
areas, temperatures will be very hot, especially for Wednesday,
where triple digit heat will be felt over many areas of the plains,
especially in the lower Arkansas River Valley.

Saturday...

As the negatively tilted ridge axis becomes more elongated over the
northwestern CONUS, a longwave trough downstream over the northern
plains is going to deepen and allow for some of the monsoonal
moisture plume to be advected in from the northwest. This, along
with an associated cold frontal boundary extending over the central
plains with a developing surface low over the Great Lakes region,
will help to produce forcing and induce convection over our area by
later in the afternoon and evening. The boundary will also help to
trigger strong and possibly severe thunderstorms initially over the
northern areas of the CWA, and then progress southward throughout
the evening. Any severe thunderstorms could contain localized flash
flooding in and around burn scars and urbanized areas, as well as
winds up to 60 mph and hail up to an inch or more in diameter.
However, there doesn't appear to be enough mid level shear showing
up in the models at this time to support rotation, so the threat for
tornadoes is not likely. Along with the increase chance of
measurable precip over most of the CWA, the frontal passage will
also create a cooldown, with temperatures falling into the evening
hours and max temperatures will be closer to around the seasonal
average for most locations.

Sunday through Monday...

The associated frontal boundary with the major shortwave upstream
will continue to move further southward into the southern portion of
the CWA on Sunday. The monsoonal moisture plume will shift back
towards the east as the axis over the Four Corners repositions
itself over Colorado as the surface plateau high strengthens. This
will allow for more showers and thunderstorms to develop over most
areas, with the best chance being in the afternoon and evening
hours. Temperatures will remain cooler than the seasonal average by
as much as 10 degrees for some locations on Sunday and only slightly
warmer on Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 252 PM MDT Tue Jul 27 2021

KALS: VFR conditions are expected over the next 24 hours. Isolated
rain showers and thunderstorms are possible early in this TAF
period, but confidence is low in development. If a thunderstorm were
to develop, the main impacts would be brief heavy downpours and
erratic outflow winds. Isolated thunderstorms will again be possible
tomorrow afternoon, but confidence on impacts to KALS are low at
this time, so will only go with VCSH in the TAF.

KCOS and KPUB: VFR conditions are expected over the next 24 hours.
Winds will become light and variable overnight and into tomorrow
morning, before slightly increasing in magnitude tomorrow afternoon.
Skies will remain mostly clear through tonight and into tomorrow
afternoon as well.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...STEWARD
AVIATION...SIMCOE
Hazardous weather outlook, Jul 27, 11:16 AM MDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1116 AM MDT Tue Jul 27 2021

COZ058>089-093>099-281730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1116 AM MDT Tue Jul 27 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible over the plains late this
afternoon and early evening, mainly along a line from roughly Kim
to Lamar. If storms do develop, they will be capable of strong
gusty winds to 40 to 50 mph.

Scattered thunderstorms are possible across the San Juans, the
southern San Luis Valley and the Southern Sangre De Cristo
mountains. Locally heavy rain is possible. Isolated thunderstorms
are possible across the remainder of the high terrain.

Burn scar flash flooding is low today. However, the highest
chance of locally heavy showers will be over the Spring Burn scar.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm coverage and intensity is expected to decrease from
Wednesday through Friday, as the monsoonal moisture plume is
pushed north and west of the region. There will be enough residual
moisture to support isolated to scattered afternoon and evening
storms each day, with the best coverage of storms moving west
across the higher terrain of the Continental Divide. Storm threats
will include lightning and gusty outflow winds of up to 45 mph,
with locally heavy rainfall and small hail possible with the
stronger storms.

An uptick in storm coverage and rainfall intensity remains in the
offing for Saturday and Sunday, as monsoonal moisture begins to
work back into the region. This will lead to an increasing
potential of flash flooding across the region into early next
week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the Spring Burn Scar region late this afternoon and
early evening.

RODRIGUEZ

In the hours before

Special weather statement, Jul 27, 4:17 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
417 PM MDT Tue Jul 27 2021

COZ074-075-087-088-094-272300-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
417 PM MDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO AND LAS ANIMAS
COUNTIES UNTIL 500 PM MDT...

At 417 PM MDT, Doppler radar was tracking scattered thunderstorms
over Las Animas County. These storms have been recorded producing
40mph winds and locally heavy rainfall. Pea sized hail is possible
too.

Locations impacted include...
Trinidad, Walsenburg, Aguilar, Cokedale, Kim, Branson, Starkville,
Delhi, Gulnare, Raton Pass, Hoehne, Tyrone, Trinchera, Spanish Peaks,
Boncarbo, Model, Segundo, Thatcher and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3710 10500 3772 10492 3771 10406 3764 10406
      3764 10308 3700 10309 3699 10476
TIME...MOT...LOC 2217Z 138DEG 14KT 3760 10437

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:33 PM MDTSpecial Weather StatementPUBBaca42 min
Jul 26, 7:14 PM MDTSpecial Weather StatementPUBBaca46 min
Jul 27, 5:50 PM MDTSpecial Weather StatementPUBOtero40 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.